By Daniel Hoch, PhD, MD
Editor, AAN.com for Patients and Caregivers
As an epileptologist, I have known both men and women with calcium loss from the bones who have been taking anticonvulsants. There may be no relationship between the two, but it is always a concern. It's hard to forget my 40-year-old patient who had a seizure and fractured two bones in his back and one in his upper arm from muscle contraction alone.
Although there has been growing awareness that some anticonvulsants can produce loss of calcium from bone and, therefore, weaken the bones, many of the studies of this problem have been small and limited in the number of anticonvulsants examined. In clinical practice, neurologists worry that anticonvulsants like phenytoin and carbamazepine, that stimulate enzymes in the liver, are more likely to produce bone loss than others.
In the January 2011 issue of Archives of Neurology, investigators in Canada published a pharmaco-epidemiologic study of more than 15,000 individuals taking anticonvulsants. The patients were taking anticonvulsants for epilepsy as well as for other reasons. Surprisingly, the use of most anticonvulsants among patients ages 50 and older appears to result in more broken bones. The only one that appeared not to be related to fractures was valproic acid.
The study is interesting, but I think a few observations are important:
There are some excellent guidelines for the prevention and management of osteoporosis in women, but it’s hard to know how to apply these to men and women taking anticonvulsants.
In addition, the recommendations on Vitamin D use have also been in flux recently, making it difficult to advise our patients. (Read a brief summary of the Institute of Medicine report that caused all the stir last year.)
In my own practice, I encourage good bone health through nutrition and exercise, and monitor bone density when warranted. I also follow the Institute of Medicine review and recommend about 600 IU of Vitamin D.
Learn more about osteoporosis in other neurologic disorders:
Learn more about anticonvulsants:
What your neurologist is reading: